|More info on Darunavir + return to Efavirenz
Sep 11, 2009
First of all, welcome back to the forums! I have a few resistance relate questions that I wanted to ask you initially, because of your expertise in this area.
First of all, I was initially diagnosed in July '08 with virus harboring the T215S mutation. For this reason I was put on a NNRTI based regimin of Efavirenz, Tenofovir and Combivir. Unfortunately I had a mini-breakdown and took a weeks worth of medicine (my first exposure to ARV's) in one go as a suicide attempt. I was viremic at the time (vl 18,000). After a week (spent under psychiatric supervision) I was put on my second regimin, replacing Efavirenz (because of the psychological issues and maybe resistance?) with boosted Reyataz. A few weeks later I was nearly undetectable (vl 130). I have been undetectable since. Now that my psychological issues have resided, I would like to know if my suicide attempt jeopardised any future use of Efavirenz, by selecting out a NNRTI mutation, for example K103N? Also, would I have also selected out M184V? I am hoping the efavirenz "protected" the nukes during the week I was viremic but not taking medication. The second part of my question concerns Darunavir. I have recently replaced Reyataz with DRV, but thinking about it more closely, I'm a little concerned. I mean, if I get resistant to DRV then I will ALSO be resistant to ALL the other protease inhibitors. Isn't it better to star at ATV, then LPN then TPR and finally Darunavir? I will be asking this to my consultant when I next see him, but wondered what were your thoughts? Okay, thanks again, and welcome back! Michael.
Response from Dr. Sherer
Its possible that you developed an NNRTI resistance mutation during that episode. While it's good that your viral load was relatively low, that provides no guarantee. Due to the pharmacology of the medications, the greater concern for the effect of a one time overdose with Aripla is that efavirenz was unprotected after the NRTI levels fell below a therapeutic level. And it is also possible that you developed one or more NRTI mutations, most likely the M194V.
You can talk to your doctor about whether or not it would be useful to test this question by a trial of Atripla with close monitoring.
There is very little difference in the initial responses to ATV/RTV, LPV/r, and DRV/RTV, in that they are excellent and quite comparable in comparative trials. Why did you and your doctor switch from ATV to DRV in the first place?
The successsion of PIs that you propose is improbable. With each accumulating resistance mutation, the next drug in the line has diminished efficacy, and at most two switches within the protease class are as many as can be effectively utilized. Some clinicians prefer to start with the most broadly active PI - currently darunavir - for the greatest durability, while others prefer to plan for a sequence of two or more boosted PIs, as you suggest. There are reasonable arguments in favor of either practice.
I suggest that you take all of these issues up with your doctor.
Intermitten Atripla treatment
Missed a dose of Atripla
- Oral Ulcers After Bj Sign Of HIV AIDS
- Pain In Balls After Anal Sex Sign Of HIV AIDS
- Sore On Penis After Eating Sperm Worried I Have HIV
- Stinging Pain After Sharing Vibrators Worried I Have HIV
- Tingling In Fingers After Swallowing Cum Worried I Have HIV
- White Bumps After Touching Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.